Thunderstorm Wind, Wise
- When
- May 10, 6:40 PM EST
- Where
- Wise County, Coeburn
- Measured
- 60 kt (69 mph) estimated gust
- Property damage
- $3,000
- Reported by
- DEPT OF HIGHWAYS
- Coordinates
- 36.933, -82.483
A large tree and several large limbs were reported down on roads in and around Coeburn.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MRX wrote it up.
A large tree and several large limbs were reported down on roads in and around Coeburn.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before the first event at May 10, 1:50 PM EST, 4 hours 50 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MORRISTOWN TN 250 PM EDT MON MAY 10 2004 .SHORT TERM (TONIGHT THROUGH TUESDAY)...MOISTURE CONTINUES TO BUILD INTO THE REGION AS THE HIGH PRESSURE RIDGE SLIPS FURTHER EASTWARD. A WEAK FRONT WILL SLOWLY DRIFT CLOSER TO THE AREA...HOWEVER IT IS UNCERTAIN IF IT WILL EVER CLEAR THE REGION BEFORE DISIPATING. CLOUD COVER WILL SLOWLY INCREASE...AND TEMPERATURES ON TUESDAY WILL BE SLIGHTLY COOLER THAN THE PAST SEVERAL DAYS DUE TO THE INCREASE IN CLOUDS AND ALSO A SLIGHT INCREASE IN RAINFALL COVERAGE. OVERNIGHT LOWS WILL BE A FEW DEGREES WARMER DUE TO LESS RADIATIONAL COOLING. .LONG TERM (TUESDAY NIGHT THROUGH MONDAY)...WEAK SHORTWAVES EXPECTED TO ROTATE THROUGH THE REGION THIS WEEK. MOISTURE LIMITED...BUT STILL UNSTABLE...WILL CONTINUE WITH DIURNAL CHANCE POPS ON WEDNESDAY AND THURSDAY. COLD FRONT MOVES INTO THE OHIO VALLEY ON FRIDAY AND STALLS TO OUR NORTH. STILL DECENT MOISTURE AND INSTABILITY AHEAD OF IT INTO OUR AREA...KEPT CHANCE POPS FROM FRIDAY THROUGH MONDAY. && .PRELIMINARY POINT TEMPS/POPS... CHATTANOOGA, TN 61 84 63 83 / 20 40 30 30 KNOXVILLE, TN 61 82 62 82 / 10 30 30 30 BRISTOL, TN 56 81 58 80 / 20 30 30 30 OAK RIDGE, TN 61 82 62 82 / 10 30 30 30 && .MRX WATCHES/WARNINGS/ADVISORIES... NC...NONE. TN...NONE. VA...NONE. && HW/GH
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MORRISTOWN TN 410 AM EDT MON MAY 10 2004 NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-005- 006-008-110900- ANDERSON-BLEDSOE-BLOUNT SMOKY MTN-BRADLEY-CAMPBELL-CHEROKEE- CLAIBORNE-CLAY-COCKE SMOKY MTN-EAST POLK-GRAINGER-HAMBLEN-HAMILTON- HANCOCK-HAWKINS-JEFFERSON-JOHNSON-KNOX-LEE-LOUDON-MARION-MCMINN- MEIGS-MORGAN-NORTH SEVIER-NORTHWEST CARTER-NORTHWEST COCKE- NORTHWEST GREENE-NORTHWEST MONROE-NW BLOUNT-RHEA-ROANE-RUSSELL- SCOTT TN-SCOTT VA-SEQUATCHIE-SEVIER SMOKY MTN-SOUTHEAST CARTER- SOUTHEAST GREENE-SOUTHEAST MONROE-SULLIVAN-UNICOI-UNION- WASHINGTON TN-WASHINGTON VA-WEST POLK-WISE- 410 AM EDT (310 AM CDT) MON MAY 10 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST TENNESSEE...SOUTHWESTERN VIRGINIA AND EXTREME SOUTHWESTERN NORTH CAROLINA. .DAY ONE (TODAY AND TONIGHT)... A FEW SHOWERS AND THUNDERSTORMS MAY DEVELOP THIS AFTERNOON...AS TEMPERATURES ONCE AGAIN CLIMB INTO SUMMER-LIKE VALUES OF MID 70S TO UPPER 80S ACROSS THE AREA. ISOLATED SHOWERS OR THUNDERSTORMS COULD DEVELOP JUST ABOUT ANYWHERE...EVEN OUTSIDE OF THE HIGHER TERRAIN AREAS AS MOISTURE INCREASES SLIGHTLY. THESE SHOWERS AND STORMS WILL BE DRIFTING VERY SLOWLY EASTWARD...WITH THE POSSIBILITY OF LOCALLY HEAVY RAINS AND SMALL HAIL WITH THE STRONGEST STORMS. THE SHOWERS AND STORMS SHOULD DISSIPATE BEFORE MIDNIGHT...AND NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN (TUESDAY THROUGH SUNDAY)... ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE EACH DAY...DUE TO A MOIST AND UNSTABLE SUMMER-LIKE AIRMASS PERSISTING ACROSS THE REGION. THE BEST CHANCES WILL BE DURING THE AFTERNOON AND EVENING HOURS...WITH A FEW STRONG STORMS POSSIBLE. HOWEVER...AT THIS TIME NO HAZARDOUS WEATHER IS EXPECTED. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME. PLEASE STAY TUNED TO NOAA WEATHER RADIO OR VISIT OUR WEBSITE AT WWW.SRH.NOAA.GOV/MRX. TG
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
332 PM EDT MON MAY 10 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0321 PM HAIL 7 NE TELLICO PLAINS 35.44N 84.21W
05/10/2004 1.00 INCH MONROE TN TRAINED SPOTTER
QUARTER SIZED HAIL IN THE RAFTER AREA.
&&
FERRELLPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
643 PM EDT MON MAY 10 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0510 PM HAIL PARROTTSVILLE 36.01N 83.09W
05/10/2004 0.25 INCH COCKE TN TRAINED SPOTTER
PEA SIZE HAIL AND VERY HEAVY RAIN NEAR PARROTSVILLE.
0527 PM LIGHTNING DEL RIO 35.92N 83.03W
05/10/2004 COCKE TN LAW ENFORCEMENT
PERSON INJURED BY LIGHTNING WHILE SETTING ON POARCH IN
DEL RIO.
0545 PM HAIL DEL RIO 35.92N 83.03W
05/10/2004 0.75 INCH COCKE TN PUBLIC
DIME SIZE HAIL IN DEL RIO. REPORTED BY PUBLIC.
0555 PM TSTM WND DMG DEL RIO 35.92N 83.03W
05/10/2004 COCKE TN LAW ENFORCEMENT
FEW TREES AND POWER LINES DOWN IN NORTH HALF OF COUNTY.
REPORTED BY SHERIFFS OFFICE.
0620 PM TSTM WND DMG RUTLEDGE 36.27N 83.52W
05/10/2004 GRAINGER TN LAW ENFORCEMENT
FEW TREES AND POWER LINES DOWN IN NORTH HALF OF COUNTY.
REPORTED BY SHERIFFS OFFICE
&&
FERRELLPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
726 PM EDT MON MAY 10 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0705 PM HAIL JONESVILLE 36.69N 83.12W
05/10/2004 1.00 INCH LEE VA LAW ENFORCEMENT
QUARTER SIZE HAIL AT THE SHERIFFS OFFICE IN JONESVILLE.
0720 PM HAIL JONESVILLE 36.69N 83.12W
05/10/2004 0.75 INCH LEE VA TRAINED SPOTTER
DIME SIZE HAIL AND VERY HEAVY RAIN IN JONESVILLE.
REPORTED BY SPOTTER.
&&
MEPThe Jackson,KY radar (KJKL), 104 km away, was scanning. The volume nearest the first event began at 23:41 UTC.
1 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Virginia in 2004Every state in 2004This day in weather historyWarnings in Virginia, May 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5395157.